Expected utility theory without the completeness axiom
We study axiomatically the problem of obtaining an expected utility representation for a potentially incomplete preference relation over lotteries by means of a set of von Neumann-Morgenstern utility functions. It is shown that, when the prize space is a compact metric space, a preference relation admits such a Multi-utility representation provided that it satisfies the standard axioms of expected utility theory. Moreover, the representing set of utilities in unique in a well-defined sense.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Manel Baucells & Lloyd S. Shapley, 2000.
Econometric Society World Congress 2000 Contributed Papers
0078, Econometric Society.
- Karl Vind, 1996.
"von Neumann Morgenstern Preferences,"
96-23, University of Copenhagen. Department of Economics.
- Grandmont, Jean-Michel, 1972. "Continuity properties of a von Neumann-Morgenstern utility," Journal of Economic Theory, Elsevier, vol. 4(1), pages 45-57, February.
- Fishburn, Peter C., 1975. "Separation theorems and expected utilities," Journal of Economic Theory, Elsevier, vol. 11(1), pages 16-34, August.
- Majumdar, Mukul & Sen, Amartya K, 1976. "A Note on Representing Partial Orderings," Review of Economic Studies, Wiley Blackwell, vol. 43(3), pages 543-45, October.
- Mandler, Michael, 2005. "Incomplete preferences and rational intransitivity of choice," Games and Economic Behavior, Elsevier, vol. 50(2), pages 255-277, February.
- Juan Dubra & Efe A. Ok, 2002. "A Model of Procedural Decision Making in the Presence of Risk," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 43(4), pages 1053-1080, November.
When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:115:y:2004:i:1:p:118-133. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If references are entirely missing, you can add them using this form.